Florida, 2010Lightning Strike in Florida, September 10, 2010
September 10, 2010 · NWS MLB · 1 event in 1 county or zone
An isolated early evening thunderstorm developed just south of Wekiva High School, where a football game was underway. Lightning struck a nearby light post, injuring two people.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated early evening thunderstorm developed just south of Wekiva High School, where a football game was underway. Lightning struck a nearby light post, injuring two people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 10, 3:10 PM EST, 4 hours earlier.
Area forecast discussion, Sep 10, 3:10 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
410 PM EDT FRI SEP 10 2010
.DISCUSSION...
CURRENT THRU TNGT...CONVECTION HAS BEEN RATHER SPORADIC/SPARSE FOR
THE MOST PART...AND HAS ACTUALLY DECREASED IN COVERAGE IN AREA OF
ENHANCED DIURNAL CU FIELD OVER THE NRN CWA. THIS IS LKLY A RESULT
OF PARCELS ENTRAINING MID LVL DRY AIR...SHOWN NICELY ON WV VAPOR
IMAGERY. EXPECT LATE AFTN/EARLY EVENING COVRG TO BE DEPENDENT UPON
LATE DAY BDRY (I.E SEA BREEZE) COLLISION...SIMILAR TO THU. PRECIP
EXPECTED TO WIND DOWN BY 00Z OVER ALL EXCEPT THE SRN CWA...GIVEN
STEERING FLOW MORE TWD NORTH. AS SUCH...WILL RUN WITH A PRE-FIRST
PERIOD TO ADDRESS ACTIVITY EXPECTED TO FORM OVER THE NEXT 2-5HRS.
SAT...VERY LTL CHG IN SFC/UPR SYNOPTIC PATTERN OVER THE NEXT H24.
BAGGY SFC PRES PATTERN OVER CTRL FL WITH WEAK RIDGE LYING OVHD.
MID/UPPER RIDGE REMAINS TO THE W-NW OF THE CWA...WITH LCL MOISTURE
PROFILE PROGGED BY THE GFS TO BE SIMILAR TO TODAY. MEAN H85-H50
STEERING FLOW REMAINS LGT NRLY @4-5KT...SO LCLY HEAVY RAINFALL AND
C-G LTG WL REMAIN PRIMARY AFTN STORM THREATS.
HAVE RUN WITH 30 POPS NORTH-CTRL AND 40 OVER THE FAR SOUTH. SHAVED A
COUPLE DEGS OFF OF INTR MAX TEMPS...AND NUDGE UP FOR TNGTS MINS...IN
LINE WITH TRENDS OVER THE PAST FEW DAYS/NIGHTS.
SUN...AN ELONGATED HIGH PRESSURE RIDGE WILL MOVE OFF THE EAST COAST
SAT NIGHT INTO SUN AS A COLD FRONT MOVES INTO THE SOUTHEASTERN
CONUS. THE RIDGE WILL EXTEND TOWARDS CENTRAL FLORIDA...GENERATING A
LIGHT ONSHORE FLOW OVER THE AREA. EAST COAST SEA BREEZE WILL MOVE
INLAND THRU THE AFT WITH ISOLATED SHRAS DEVELOPING ALONG THE COAST
WITH MORE SCATTERED ACTIVITY OVER THE INTERIOR WHERE BOUNDARY
INTERACTIONS WILL BE LIKELY LATER IN THE DAY. IF ANY LINGERING
ACTIVITY PERSISTS INTO THE EARLY SUN EVE IT SHOULD BE LIMITED TO THE
FAR INTERIOR. TEMPS TO STAY NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS
IN THE LOW/MID 90S AND LOWS IN THE LOW/MID 70S.
MON-SAT...(PREVIOUS DISCUSSION) SURFACE TO 850MB RIDGE FORECAST TO
REMAIN NORTH OF CENTRAL FLORIDA. RESULTANT ONSHORE FLOW SHOULD LIMIT
RAIN CHANCES TO 30 PERCENT OVER THE SOUTHERN AREAS AND 20 TO 30 OVER
THE NORTHERN HALF OF THE FORECAST AREA. TIME HEIGHT CROSS SECTIONS
BEAR THIS OUT..WITH MEAN MOISTURE TRAPPED IN THE 1000-850MB LAYER.
&&
.AVIATION...DESPITE PAUCITY OF COVRG OVER THE NRN CTRL CWA..CHC FOR
SHRA/TSRA REMAINS FOR THE INTR SITES DUE TO IMPENDING LATE DAY SEA
BREEZE COLLISION. NW STEERING FLOW MAY TRY TO NUDGE ACTIVITY BACK
EWD TWD DAB-MLB-VRB...HOWEVER FLOW IS WEAK ENOUGH THAT PRECIP SHOULD
WEAKEN/DISSIPATE BEFORE REACHING THESE SITES.
&&
.MARINE...FAVORABLE BOATING CONDS TO PERSIST FROM THIS WEEKEND INTO
EARLY NEXT WEEK AS WIND SPEEDS REMAIN GENERALLY AROUND 5-10 KTS AND
SEAS 1-2 FT...EXCEPT FOR SOME 3FT SEAS WELL OFFSHORE THROUGH SAT
EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 90 74 91 / 10 30 10 30
MCO 76 93 74 94 / 10 30 10 30
MLB 75 91 75 90 / 10 30 10 20
VRB 74 91 74 90 / 10 30 10 20
LEE 76 92 75 94 / 10 30 20 40
SFB 76 92 75 94 / 10 30 10 30
ORL 77 93 76 94 / 10 30 10 30
FPR 74 90 73 91 / 20 40 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...CRISTALDI
LONG TERM....WEITLICH
AVIATION...CRISTALDI
Hazardous weather outlook, Sep 10, 10:20 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT FRI SEP 10 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1120 AM EDT FRI SEP 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
WEAK SURFACE WINDS WILL ALLOW SEA BREEZES TO FORM ALONG BOTH COASTS
BY MIDDAY. SHOWERS AND A FEW STORMS WILL BEGIN TO FORM AS THESE
BOUNDARIES DRIFT INLAND...WITH SOME INCREASE IN COVERAGE OVER THE
INTERIOR LATE AFTERNOON AS THE BOUNDARIES INTERACT. HIGH PRESSURE
ALOFT OVER THE GULF IS EXPECTED TO BRING DRIER MID LEVEL AIR TOWARD
CENTRAL FLORIDA...WHICH MAY LIMIT STORM COVERAGE SOMEWHAT. STORMS
WILL DRIFT SLOWLY TOWARD THE SOUTHEAST AT 5 TO 10 MPH. THE MAIN
THREATS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF
GUSTY WINDS.
...FLOOD IMPACT...
THE SLOW STORM MOTION MAY ALLOW A FEW STORMS TO PRODUCE BETWEEN
ONE AND THREE INCHES OF RAIN IN SPOTS...ESPECIALLY OVER THE
INTERIOR COUNTIES. LOW LYING AND POOR DRAINAGE AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS WILL BE PRONE TO TEMPORARY FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE AXIS OF THE ATLANTIC HIGH PRESSURE RIDGE WILL REMAIN NEAR OR
OVER CENTRAL FLORIDA THROUGH EARLY NEXT WEEK...RESULTING IN A
CONTINUED SLOW DRIFT OF ISOLATED TO SCATTERED STORMS TOWARD THE
INTERIOR EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
GLITTO/CRISTALDI
In the hours before
Special weather statement, Sep 10, 6:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EDT FRI SEP 10 2010
FLZ044-144-110045-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
755 PM EDT FRI SEP 10 2010
...FUNNEL CLOUDS POSSIBLE OVER CENTRAL LAKE COUNTY...
AT 751 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
HOWEY IN THE HILLS...MOVING SOUTH AT 5 MPH.
ADDITIONAL FUNNEL CLOUDS MAY BE POSSIBLE WITH THE STORM OVER LAKE
HARRIS...AND LITTLE LAKE HARRIS AS THE EAST AND WEST COAST SEA
BREEZE COLLIDE OVER LAKE COUNTY. TORRENTIAL RAINFALL CAUSING PONDING
OF WATER ON AREA ROADWAYS WILL ALSO OCCUR.
MOSES
Lightning, Orange
- When
- September 10, 7:10 PM EST
- Where
- Orange County, 1.09 mi SSE of South Apopka
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.635, -81.473
An isolated early evening thunderstorm developed just south of Wekiva High School, where a football game was underway. School officials suspended the game and asked spectators to evacuate the stadium. As the stadium was being cleared, lightning struck one of four towering light posts and two people were injured (one person was leaning against a metal fence adjacent to the stands). Both individuals were transported to the hospital and were later released.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 10, 2010$11,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 10, 20101.75 in hail · 7 events
- Frost and Freeze in Oregon, September 10, 20103 events
- Frost and Freeze in California, September 10, 20102 events
- Wildfire in Washington, September 10 to 13, 20102 events
- Hail and Damaging Wind in Missouri, September 10, 201060 kt wind · 2 events
- Heavy Rain in Iowa, September 10 to 11, 20101 event
- Lightning Strike in Iowa, September 10, 2010$10,000 · 1 event
- Damaging Wind in Kansas, September 10, 201052 kt wind · 1 event
- Damaging Wind in Oklahoma, September 10, 2010$3,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249633.